My wife, 74, developed 3 years ago a severe downward cramping (like a claw)in the big and second toe of each foot, worse on the left. It has continued to date with much continous pain. The only relief is while sleeping and always after a meal(strangely the toes relax for a 1/2 hour, until the food wears off, and then the cramps return). Perhaps you can determine a connection to this consistent symptom of "food makes better", because no doctor has yet been able to understand this. Temporary relief came from cortisone injections in the ankles 6 months ago in the vicinity of the tibial nerve. Subsequent injections were less successful and even caused nerve pain. Recently, the toes, sole and achilles started stinging, but never numb. She has difficulty standing or walking any distance without great pain and is becoming wheel chair bound. She has taken all tests with absolutely no cramping relief,including MRI's of feet/ankles, spine and brain, EMG, Botox, Orthotic shoes, and many blood tests (chem panels are within ref. range), and all types of medicines. Long term medications taken before onset were Vicodin,Soma,Valium,Lithium, Premarin,Coumadin(for blood clot in right thigh) and a herb pill. Current medications are the above plus Neurontin,Synthroid,Ziac, and Prilosec (for large hiatal hernia). She his also very weak, has strange purplish skin on the inside of thighs and calves, is not diabetic(HAIC = 6.0), doesn't drink, not HIV. etc. Is her problem Neurological, Orthopaedic, or Podiatry? Is the problem nerves, muscles or veins? Do you have a suggestion to try
If there has been no contracture (meaning the toes aren't permanently stuck that way) or bony abnormality causing her toes to do that, then I would speculate that it's neurological. Cramps can have many causes such as thyroid abnormalities, medication side effects, electrolyte abnormalities, peripheral neuropathies (stinging sensations?) and sometimes feet cramps are associated with parkinson's disease and its treatment. There could be what's called a dystonia, which is an abnormal posturing of the muscles in question. Treatment for cramps (assuming no treatable underlying cause is found)includes quinine, verapamil, elavil, vitamin E, tegretol-not good with coumadin, and sometimes benadryl. Consider seeing a neurologist for a formal neurological exam and workup. GOod luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.